Heroin has become a growing threat due to prescription drug abuse and addiction.
Heroin is an illegal opioid, colloquially known as chasing the dragon, H, chine white, junk, and smack, is considered a Schedule I drug by the Drug Enforcement Administration (DEA), with strong addiction potential and intense, potentially deadly side effects. Derived from the opium poppy, opiate use dates back to 3400 B.C., but today, opiates and opioids are one of the leading causes of overdose death. Many opioids are prescription painkillers, but heroin has no medical benefits. North America alone consumes more than 40% of the world’s heroin, either smoked, injected intravenously or subcutaneously. Due to this method of delivery, heroin users have a higher rate of blood-borne diseases. It is incredibly addictive, due to how it works in the brain, creating an euphoric feeling throughout the body and eliminating physical pain.
Heroin’s production of euphoria also means that once the drug has left the body, the withdrawal is excruciating. This makes it incredibly addictive, forcing individuals to chase the high simply to escape withdrawal, creating cyclical abuse, as stopping altogether leads to symptoms such as bone pain, stomach pain, nausea/vomiting, headaches, mood swings, and diarrhea. Withdrawals peak 24-48 hours after the last dose and subside after about a week, but the process is so horrible that many individuals require medically assisted detoxification in order to give up. Furthermore, the illegal nature of heroin means that there is no regulation for the production of heroin, leading to impure heroin that is life-threatening. Heroin toxicity symptoms include excessive drowsiness, constrict pupils, confusion, slurred speech, constipation, respiratory depression, track marks on skin or fresh puncture wounds, weight loss, mood swings, and frequent nose bleeds. Heroin overdose may require immediate medical attention, with symptoms such as bluish lips/nails, shallow breathing, weak pulse, extreme drowsiness, delirium or confusion, loss of consciousness, coma, dry mouth, constipation, low blood pressure.
Heroin overdose is deadly, but there is an antidote, administered intra-nasally or injected, called naloxone. An opioid receptor blocker, it is used to prevent opioid overdose, preventing heroin from binding to the neurological receptors and causing immediate physical withdrawals. Use of naloxone can cause symptoms of opioid withdrawal. However, heroin can have long-lasting effects on body organs and the longer the abuse has gone on, the more complicated the effects.